Prozac & Acne

Prozac is a prescription drug that is used to treat anxiety and depression, two conditions which are highly correlated with acne (check out the studies page of our site). It is not known whether depression causes acne, acne causes depression, or a 3rd factor causes both. Regardless, it is unlikely but not impossible for Prozac to cause acne. However, if you do experience acne while taking Prozac, you should consider that it is likely a by-product of depression / anxiety, and not directly related to Prozac.

Does Prozac correlate with acne in your experience? Please tell us your thoughts.

16 Responses to “Prozac & Acne”

  1. kait 12. Apr, 2011 at 9:44 am #

    Seems to me that prozac causes acne. I’ve been dealing with depression for all most al my life, not knowng that’s what was wrong with me! It wasn’t until recently that it was diagnosed and I was put on prozac. Ever since then my face and chest have been breaking out horribly. Its embarassing! Don’t know what to do, consideed coming off the meds, but I feellike they’re finally starting to help me…

    • Eskimoqtpie 02. Jun, 2012 at 10:40 am #

      i have been on prozac now for two months and it has given me acne
      i normally have beautiful skin

      • eec 02. Oct, 2012 at 7:01 am #

        I started taking a low dose of prozac for mild anxiety about 2 months ago, and have terrible acne now it’s awful. I didn’t have it before taking prozac. I stopped prozac today. Will check in with you in a month and let you know how it went

        • eec 02. Oct, 2012 at 7:08 am #

          Oh and I should also mention that I had been dealing with mild anxiety for a year prior, and had no acne before starting prozac. So I know my current acne is not caused by anxiety. Also, the prozac helped my anxiety go down, but my acne is worse and worse.

  2. Sarah 10. Nov, 2011 at 8:04 pm #

    I also think Prozac causes acne as I’ve had depression since I was 15, I’m now 23 and only started taking antidepressants about a year and a half ago, first ones made me feel really odd :S so I asked to try Prozac as my mum told me they worked well for her and to give them a go, before I took them my acne was minimal but when I started on Prozac my acne got really bad. My sister also had the same problem, when on Prozac her acne was awful now she is off them and her skin is clearing up well!

  3. Whitney 19. Nov, 2011 at 7:25 am #

    I don’t think Prozac causes acne at all. I have always had really clear skin. I started Prozac when I was 19 and I’ve been on it for 6 years. I’m tapering off now and I’m on the lowest dose since I started (5 mg a day) and at 25 I’m experiencing moderate acne (which to me seems like a lot). I’m fairly certain I can attribute it’s sudden appearance to an increase in my stress and anxiety levels and the way I’ve been coping with them.

  4. smorrissey 16. Dec, 2011 at 12:26 pm #

    I’ve had anxiety and depression all my life, acne since i was teenager, but when i was 30 years old acne had dissappeared however at that age i started to take prozac and since then the acne is back, thinking about stop taking it right now.

  5. Carlie 29. Jan, 2012 at 12:07 pm #

    I too feel that there is a connection between acne and prozac. I started taking prozac in April of 2011 and had only the occassional break out prior to that. I am now taking another medicine to try to clear up the “hormonal” acne that I seem to have developed. I have never had such bad acne on my chest, chin and back. Starting to taper off of Prozac and the acne is clearing on my chest and back…..hopefully will on my face too. Would love to be able to discontinue the other medication as well.

  6. Kelly 15. Mar, 2012 at 7:09 am #

    I have always had a problem with my skin, but as I’ve gotten older I can pretty much keep it in check. I’ll get a couple small bumps every now and then, but I recently started taking Prozac and now I’m getting the big, under your skin, sore bumps all over my face. Not only are they horrendous to look at, they also hurt like Hell! I hope once my body gets used to the drug, this will go away.

    • eec 02. Oct, 2012 at 7:05 am #

      I had the same reaction when I started prozac! Big horrible painful ones. I’ve been on prozac for 2 months and my acne steadily gets worse and worse. Acne is different for everyone. But for me, the prozac is making it worse, and my body isn’t getting used to it. I’m stopping it today. Especially after reading all these comments similar to mine!
      Good luck!

  7. Dana 03. May, 2012 at 7:54 am #

    I have adult acne. My Prozac dosage was recently increased from 10 mg. to 20 mg. because my Dr. thought it would help my afternoon fatigue and sleepiness. It did help that and as a bonus, I have noticed my acne is all but disappeared! I have also noticed that I no longer have pms or painful cramping. It seems for me that the Prozac clears acne rather than causes it.

  8. Josh 04. Jun, 2012 at 5:52 pm #

    I recently got switch from 80mg of cilitlopram to prozac and by the third week of prozac my acne is horrible. Im hoping its an initial reaction that will fade because the prozac is working great for me.

  9. katie 03. Sep, 2012 at 8:10 pm #

    I have recently started taking prozac and my skin is the worse it has ever been.prior to taking this medication I was often told how beautiful my skin was. Now I look like a 13 year old. The meds are working wonders but seriously starting to reconsider them.

  10. Josephine 04. Oct, 2012 at 12:55 pm #

    I finally stopped taking Prozac (Fluoxetine) because it caused me to have acne. The meds worked great but Jeez did it screw up my skin. I am 38 years old and have never had such acne.

  11. Cupcake 21. Nov, 2012 at 11:13 am #

    I have adult acne caused by a hormornal imbalance after child birth. I am finally on Prozac to help with that imbalance and have noticed my skin clearing up beautifully. I have struggled ever since having children with my skin and pmdd. I think it just depends on why you take the medication. I had a hormonal balance that it fixed thus clearing up my skin rather than breaking it out.

  12. Nicole 23. Dec, 2012 at 9:27 pm #

    I am 32 years old, and I am taking 10mg of Prozac once daily, I have never had acne, throughout my life, just the occasional pms pimple, i have been taking the Prozac for 2 months now and I have terrible acne, I feel like a teenager going through puberty. I thought it was online, I’m glad I read this information and now I don’t feel alone

Leave a Reply